Alert archive / Hawaii / High Surf Warnings in 2019

High Surf Warning 3, NWS Honolulu, HI

January 14, 2019Honolulu County, Kauai County, Kalawao County, Hawaii

NWS Honolulu, HI issued this high surf warning at Jan 14, 2019, 3:35 PM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 14, 2019, 3:35 PM HST (01:35 UTC)
Expired
Jan 16, 2019, 3:16 AM HST
In force
36 hr
Issued by
NWS Honolulu, HI

Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.6 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2019-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2019-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

386 
WHHW40 PHFO 150135
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
335 PM HST Mon Jan 14 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI...
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell will keep surf at warning levels along exposed
north and west facing shores of the smaller islands, and at advisory
levels along the west facing shores of the Big Island through 
Tuesday night.

HIZ001>003-006>008-012-013-017-019-020-151445-
/O.UPG.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/
/O.NEW.PHFO.SU.W.0003.190115T0135Z-190116T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
335 PM HST Mon Jan 14 2019

...HIGH SURF WARNING IN EFFECT UNTIL 6 AM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a High Surf
Warning, which is in effect until 6 AM HST Wednesday. The High
Surf Advisory is no longer in effect. 

* SURF...25 to 30 feet for north and west facing shores of Niihau
  and Kauai. 20 to 25 feet along north facing shores of Oahu, 
  Molokai and Maui. 15 to 20 feet along west facing shores of Oahu
  and Molokai. 

* TIMING...Through 6 AM Wednesday.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor channel
  dangerous.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
Large breaking surf, significant shorebreak, and dangerous
currents make entering the water very hazardous. Anyone entering
the water could face significant injury or death. Boaters should
be aware of an increased number of surfers and body boarders
utilizing the harbor channel to access surfing areas.

&&

$$

HIZ026-151445-
/O.EXA.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/
Kohala-
335 PM HST Mon Jan 14 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST WEDNESDAY...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 AM HST Wednesday. 

* SURF...6 to 10 feet along west facing shores of the Big Island.

* TIMING...Through 6 AM Wednesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

HIZ023-151445-
/O.CON.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/
Kona-
335 PM HST Mon Jan 14 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* SURF...6 to 10 feet along west facing shores of the Big Island.

* TIMING...Through 6 AM Wednesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Foster
3 follow-up statements
764 
WHHW40 PHFO 151356
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
356 AM HST Tue Jan 15 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell will build today, elevating surf up to 
or above warning levels along exposed north and west facing shores
of the smaller islands. This swell will also bring advisory level
surf to west facing shores of the Big Island. The swell will begin
to lower late tonight and Wednesday, although advisory level surf
will likely hang on across exposed north and west facing shores
through Wednesday afternoon.

HIZ001>003-006>008-012-013-017-019-020-160400-
/O.CON.PHFO.SU.W.0003.000000T0000Z-190116T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
356 AM HST Tue Jan 15 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* SURF...20 to 25 feet this morning, rising to 25 to 30 feet this
  afternoon and this evening along north and west facing shores of
  Niihau and Kauai. 15 to 20 feet this morning, rising to 20 to 25
  feet this afternoon and tonight along north facing shores of
  Oahu, Molokai and Maui. 10 to 15 feet this morning, rising to 15
  to 20 feet this afternoon and tonight along west facing shores
  of Oahu and Molokai.

* TIMING...Through 6 AM Wednesday.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death. Boaters should be aware of an
increased number of surfers and body boarders utilizing the
harbor channel to access surfing areas.

&&

$$

HIZ023-026-160400-
/O.CON.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/
Kona-Kohala-
356 AM HST Tue Jan 15 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* SURF...6 to 10 feet along west facing shores of the Big Island.

* TIMING...Through 6 AM Wednesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$
660 
WHHW40 PHFO 160200
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
400 PM HST Tue Jan 15 2019

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.A large northwest swell will peak tonight, elevating surf up to 
warning levels along exposed north and west facing shores of the 
smaller islands. This swell will also bring advisory level surf to
west facing shores of the Big Island. The swell will begin to 
lower early Wednesday morning into the day Wednesday.


HIZ001>003-006>008-012-013-017-019-020-161500-
/O.CON.PHFO.SU.W.0003.000000T0000Z-190116T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
400 PM HST Tue Jan 15 2019

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST WEDNESDAY...

* SURF...20 to 30 feet tonight, lowering to 18 to 25 feet early
  Wednesday morning along north and west facing shores of Niihau
  and Kauai and north facing shores of Oahu, Molokai and Maui. 18
  to 24 feet tonight, lowering to 15 to 20 feet early Wednesday 
  morning along west facing shores of Oahu and Molokai.
 
* TIMING...Through 6 AM Wednesday.

* IMPACTS...High...Expect ocean water occasionally sweeping 
  across portions of beaches, very strong breaking waves, and 
  strong longshore and rip currents. Breaking waves may 
  occasionally impact harbors making navigating the harbor 
  channel dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS... Large breaking surf,
significant shorebreak, and dangerous currents make entering the
water very hazardous. Anyone entering the water could face
significant injury or death. Boaters should be aware of an
increased number of surfers and body boarders utilizing the
harbor channel to access surfing areas.

&&

$$

HIZ023-026-161500-
/O.CON.PHFO.SU.Y.0004.000000T0000Z-190116T1600Z/
Kona-Kohala-
400 PM HST Tue Jan 15 2019

...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST
WEDNESDAY...

* SURF...6 to 10 feet along west facing shores of the Big Island.

* TIMING...Through 6 AM Wednesday.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

Kino
952 
WHHW40 PHFO 161316
CFWHFO

Coastal Hazard Message
National Weather Service Honolulu HI
316 AM HST Wed Jan 16 2019

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI AND NORTH FACING SHORES OF MAUI... 
...HIGH SURF ADVISORY FOR WEST FACING SHORES OF THE BIG ISLAND...

.The large northwest swell has peaked and is now on a downward
trend. Shorelines under the warning, is now under an advisory, 
good to until 6 pm HST this evening. The High Surf Advisory for 
leeward Big Island, remains in effect to 6 pm HST this evening as
well.

HIZ001>003-006>008-012-013-017-019-020-170230-
/O.CAN.PHFO.SU.W.0003.000000T0000Z-190116T1600Z/
/O.EXB.PHFO.SU.Y.0004.000000T0000Z-190117T0400Z/
Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-
Oahu North Shore-Oahu Koolau-Molokai Windward-Molokai Leeward-
Maui Windward West-Maui Central Valley-Windward Haleakala-
316 AM HST Wed Jan 16 2019

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...
...HIGH SURF WARNING IS CANCELLED...

The National Weather Service in Honolulu has issued a High Surf
Advisory, which is in effect until 6 PM HST this evening. The
High Surf Warning has been cancelled. 

* SURF...15 to 20 feet along north and west facing shores of
  Niihau and Kauai and north facing shores of Oahu, Molokai and
  Maui. West facing shores of Oahu and Molokai...10 to 15 feet.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.
&&

$$

HIZ023-026-170230-
/O.EXT.PHFO.SU.Y.0004.000000T0000Z-190117T0400Z/
Kona-Kohala-
316 AM HST Wed Jan 16 2019

...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* SURF...6 to 9 feet along west facing shores of the Big Island.

* TIMING...Through 6 PM HST this evening.

* IMPACTS...Moderate...Expect strong breaking waves, shore 
  break, and strong longshore and rip currents making swimming 
  difficult and dangerous. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Beachgoers, swimmers, and surfers should heed all advice given by
ocean safety officials and exercise caution.

&&

$$

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Jan 14, 11:03 AM HST, 4 hours 32 minutes earlier.

Area forecast discussion, Jan 14, 11:03 AM HST, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
1103 AM HST Mon Jan 14 2019

.UPDATE...
Added a High Surf Advisory for the Kona coast on the Big Island
based on the latest surf reports.

&&

.SYNOPSIS...
Mostly dry and pleasant weather can be expected over the next
couple of days as a ridge of high pressure lies near the area.
Winds will be light with just a few light showers expected around
the area. A front will approach the area on Wednesday with
southwesterly winds developing ahead of it. A period of showers
will accompany the frontal passage Thursday and Friday with
northerly and northeasterly winds following the front. A trade
wind weather pattern can be expected on Saturday as high pressure
passes by north of the area. Another front will be approaching
the area on Sunday with winds becoming southerly out ahead of it.

&&

.PREV DISCUSSION.../ISSUED 956 AM HST Mon Jan 14 2019/

A broad field of rather stable stratocumulus clouds lies over and
around the area. Much of this cloud cover will dissipate as the
day progresses. Generally dry weather and light winds can be
expected through Tuesday as a ridge of high pressure lies near the
area.

The weather pattern will begin to change on Wednesday as a deep
low moves into the Central Pacific and its associated cold front
approaches from the northwest. This front will move across the
island chain Thursday and Friday spreading rainfall from west to
east across the state. Wind directions will shift towards the
south and southwest on Wednesday as the front approaches the state
with some pre frontal shower bands expected to develop over the
western islands ahead of the front.

On Thursday, moderate to locally strong southwesterly winds are
forecast to develop over the western islands as the front moves
closer to the state. Gusty downslope winds are possible along the
north and east sides of Kauai, Oahu and Molokai. The front is
expected to reach Kauai Thursday afternoon, moving eastward over
Oahu by late Thursday, and reaching Maui and Hawaii Counties by
Friday morning. Expect a period of clouds and showers across each
island as the front passes with clearing conditions and breezy
northerly winds developing behind the front as a migratory high
builds in behind the front. The airmass may become unstable enough
just ahead and along the front for the development of a few
thunderstorms over and around the area.

A more typical trade wind weather pattern is expected on Saturday
as high pressure passes by north of the area. Clouds and passing
showers will favor windward and mauka areas especially over the
east end of the state as lingering moisture associated with the
front interacts with island terrain. On Sunday, the high will have
moved eastward away from the state with winds shifting to a more
southeasterly direction as another cold front approaches the area
from the northwest.

&&

.AVIATION...
No AIRMETs are in effect and none are expected for at least the
next 36 hours.

Ridging over the area will keep the atmosphere dry and stable.
VFR conditions will prevail. Gentle sea breezes will develop
during the day with light land breezes at night.

&&

.MARINE...
Light easterly winds will continue through Tuesday night, before
veering south on Wednesday and southwest on Wednesday night ahead
of a cold front. The front will pass over the islands Thursday and
Thursday night. Moderate to strong trade winds are expected to
fill in Friday night and Saturday as a quick moving high builds
eastward to the north of the state. A new approaching cold front
may then shift winds back around to the south and southeast this
weekend.

The current northwest swell will keep surf at advisory levels for
north and west facing shores today. A reinforcing large northwest
swell could elevated surf close to High Surf Warning (HSW) by
early Tuesday morning. We will be monitoring upstream buoys today
to determine if the High Surf Advisory is sufficient or if a
warning is necessary for tomorrow. Surf could reach advisory
levels for west facing shores of the Big Island Tuesday as well.
The swell will then gradually lower Wednesday and Thursday, with
a large, northwest northwest swell building Thursday night and
Friday, then slowly fading over the weekend.

The Small Craft Advisory (SCA) for elevated seas is expected to
continue through Tuesday night for portions of the marine area
exposed to the series of northwest swells moving through. This SCA
may need to be continued through Wednesday. Additionally, SCA
conditions develop ahead of and behind the cold front across
portions of the marine area Thursday through Friday for winds. A
period of strong trades may also produce SCA level winds across
the typically windy zones around Maui and the Big Island Friday
night through Saturday.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Advisory until 6 AM HST Wednesday for Niihau-Kauai
Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu
Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward
Haleakala-Kona.

Small Craft Advisory until 6 AM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Big Island Windward Waters.

&&

DISCUSSION...Burke
AVIATION...Donaldson
MARINE...Foster

Nearby

High Surf Warnings in Hawaii, 2019Every high surf warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.